[Skip to Content]
[Skip to Content Landing]
Article
August 14, 1991

Human Factor IX for the Treatment of Hemophilia B

Author Affiliations

Albert Einstein College of Medicine Montefiore Medical Center Bronx, NY

Albert Einstein College of Medicine Montefiore Medical Center Bronx, NY

JAMA. 1991;266(6):794. doi:10.1001/jama.1991.03470060056014
Abstract

To the Editor.  —A 66-year-old man, who tested positive for the human immunodeficiency virus, with a history of hemophilia B (partial thromboplastin time, 75 seconds; factor IX activity, less than 1%), adult-onset diabetes mellitus, hypertension, stable angina, congestive heart failure, oral candidiasis, and Pneumocystis carinii pneumonia presented to the emergency department with a fever and a change in mental status manifested by confusion. Neurological examination revealed no focal neurological deficits. Emergency computed tomographic scan with contrast showed diffuse cortical atrophy. Since intracranial hemorrhage is a leading cause of mortality among hemophilic patients,1-3 a lumbar puncture was indicated to rule out any evidence of bleeding or infection. The patient had received prothrombin complex concentrates for past episodes of joint bleeding and tooth extraction. On more than one occasion this had resulted in disseminated intravascular coagulation, a known complication of the administration of this product. In addition, with the last administration

×